Texas, 2024Hail and Damaging Wind in Texas, July 6, 2024
July 6, 2024 · NWS AMA · 4 events in 2 counties and zones
During the late afternoon and early evening hours of the 6th a couple of supercells formed over the south-central Texas Panhandle. These thunderstorms generally moved from northwest to southeast and ended up producing winds up to 59 mph and hail up to the size of ping pong balls in parts of Carson and Armstrong County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and early evening hours of the 6th a couple of supercells formed over the south-central Texas Panhandle. These thunderstorms generally moved from northwest to southeast and ended up producing winds up to 59 mph and hail up to the size of ping pong balls in parts of Carson and Armstrong County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 1:54 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 1:54 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
254 PM CDT Sat Jul 6 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Sunday night)
Issued at 254 PM CDT Sat Jul 6 2024
Warmer temperatures are forecast across the area compared to
yesterday. 80's and lower 90's can be expected as 850 mb reside
in the upper 20's (degrees Celsius) and cloud coverage should not
impose on day time heating this afternoon. Instead, coverage
should steadily increase towards the evening hours. Tomorrow, a
cold front will surge through the area from the north. Additional
cloud coverage and perhaps some precipitation chances will
restrict the northern Panhandles from warming up to the 90's.
Instead, upper 70's and 80's are foreseen. Further south, 90
degree temperatures may still be met thanks to the timing of the
front. It may not pass through the whole CWA until the night time
hours; but of course, a faster frontal progression will lead to
lower day time highs overall.
A field of cumulus has generated over central portions of the
Texas and Oklahoma Panhandles. Tonight a disturbance from the
Rocky Mountain range in Colorado will advance southeast into our
area. The best environment and source of lift favors the Oklahoma
Panhandle and far northern portions of the Texas Panhandle. So
thunderstorm, some strong to severe, are possible ahead of the
boundary in the late evening hours and overnight period today.
Tomorrow, additional storms are expected to form in the eastern
Panhandles ahead of the incoming cold front. Severe storms are
possible again, with damaging winds, large hail, and a tornado or
two are the primary hazards. If convection can become more
widespread as opposed to isolated the tornado threat would
decrease, but the flash flooding potential would raise instead.
Finally, as Sunday night become Monday morning, another band of
showers should develop behind the main cold front and showers with
isolated storms will be possible for the central and eastern
zones of the CWA and last through Monday morning.
Rangel
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 254 PM CDT Sat Jul 6 2024
Residual showers and thunderstorms in the wake of the cold front
should move south throughout the first half of Monday before H500
NW flow returns to the region at the base of the mid level trough
as seen by the latest 06/12Z model and numerical guidance. The
main trough axis should reach the Red River valley of north
central Texas by Monday night. This should help to steer what is
left of now Hurricane Beryl downstream of the trough axis and into
northeast Texas. For the Panhandles, some high clouds from the
remnant tropical system may reach our region, but thats about it.
Tuesday through the remainder of the long term forecast period,
the main H500 quasi-stationary high pressure system over the Great
Basin in the western CONUS, NW flow with diurnally driven showers
and thunderstorms are possible, favoring the central and western
Panhandles each day. Towards the end of the forecast period, H500
flow should become quite anemic with the main high shifting NE of
the Four Corners Region according to the latest guidance. This
should limit our precipitation chances. High temperatures to start
will be well below average and then rise back to above average by
the end of the forecast period.
Meccariello
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sat Jul 6 2024
TAFs are VFR for the 18Z period. Confidence in thunderstorms at
the GUY site has diminished some, so no mentions can be made at
this time. However, if the situation changes, and the dynamics
become more favorable for thunderstorms and the GUY and even AMA
terminals, amendments could become necessary. Generally breezy
winds from the southwest will be had at all sites for the next 24
hours.
Rangel
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 92 63 77 / 20 20 50 50
Beaver OK 62 79 60 79 / 40 30 50 30
Boise City OK 59 80 57 78 / 20 10 40 30
Borger TX 70 92 65 83 / 10 30 60 50
Boys Ranch TX 67 92 63 80 / 20 10 50 40
Canyon TX 66 94 61 76 / 20 10 50 60
Clarendon TX 67 97 63 77 / 20 40 60 60
Dalhart TX 62 85 58 79 / 10 10 40 30
Guymon OK 61 81 58 79 / 20 20 50 30
Hereford TX 67 94 63 77 / 20 10 40 50
Lipscomb TX 67 85 62 81 / 30 50 70 40
Pampa TX 67 91 62 78 / 10 40 60 60
Shamrock TX 69 96 63 80 / 10 50 70 60
Wellington TX 70 99 64 81 / 10 50 70 60
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...55
LONG TERM....29
AVIATION...55
Hazardous weather outlook, Jul 6, 2:14 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 PM CDT Sat Jul 6 2024
OKZ001>003-TXZ001>020-317-070815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 PM CDT Sat Jul 6 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms will be possible this afternoon into
this evening. Some storms could be strong to severe with the main
risks being damaging wind gusts up to 70mph, hail to half dollar
size and cloud to ground lightning. Locally heavy rain will also
be a concern that could lead to minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
More thunderstorms will develop tomorrow afternoon and evening,
especially across the eastern Panhandles. Strong to severe
thunderstorms are again possible with the main concerns being
damaging winds to 70 mph, hail up to half dollar size and
localized flooding. Another wave should ensue during the
overnight hours. Storms may pulse up to become severe, but chances
are lower compared to the day time hours.
Additional showers and thunderstorms will be possible during the
afternoon and evening hours through the rest of the week. None are
forecast to be severe at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 6, 3:45 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
445 PM CDT Sat Jul 6 2024
TXZ007-008-012-013-062230-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
445 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES THROUGH 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lake Meredith, or 18 miles north of Amarillo,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Borger, Fritch, Sanford, and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3533 10182 3542 10192 3556 10193 3579 10154
3545 10131
TIME...MOT...LOC 2145Z 249DEG 17KT 3546 10176
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HarrelHail, Carson
- When
- July 6, 5:15 PM CST to 5:23 PM CST
- Where
- Carson County, Pantex
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 35.330, -101.570
Large hail started to fall around 1815CDT and lasted several minutes at the Pantex plant. Small dents were observed on vehicles in the parking lot after the storm passed.
Thunderstorm Wind, Carson
- When
- July 6, 5:38 PM CST
- Where
- Carson County, 4.46 mi SW of Pantex
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.280, -101.620
Hail, Carson
- When
- July 6, 5:41 PM CST
- Where
- Carson County, 4.84 mi SE of Pantex
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -101.510
A picture was received, from local law enforcement, of approximately half dollar sized hail. It was also reported that there was accumulating hail up to one foot deep near FM 2161 and County Road 7 in Carson County.
Hail, Armstrong
- When
- July 6, 6:25 PM CST to 6:40 PM CST
- Where
- Armstrong County, 12.59 mi NNE of Wayside
- Measured
- 1.5 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.950, -101.470
Large hail fell for about 15 minutes at an outdoor adventure park on the north rim of the canyon with the largest hail up to around ping pong size. At least 3 RVs were damaged and had skylights broken out. Porta potties were also blown about 40 feet from the thunderstorm winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Erie, July 6, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, July 6, 2024$44 million · EF1 · 55 events
- Tornado and Hail in Kansas, July 6, 2024$61,000 · 1.5 in hail · 29 events
- Hail and Damaging Wind in Minnesota, July 6, 2024$103,000 · 1 in hail · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2024$50,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 6 to 7, 20241.5 in hail · 23 events
- Hail and Damaging Wind in Nebraska, July 6, 20242.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, July 6, 2024$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, July 6, 20241.5 in hail · 10 events
- Flash Flooding and Damaging Wind in Iowa, July 6 to 8, 202456 kt wind · 10 events
- Excessive Heat in New Jersey, July 6, 20249 events
- Flash Flooding in Georgia, July 6, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198352, 1198355, 1198353, 1198354.